Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Topeka, KS

March 30, 2006Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2006, 1:31 PM CST for Republic County, Washington County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2006, 1:31 PM CST (19:31 UTC)
Expired
Mar 30, 2006, 2:15 PM CST
In force
44 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 1:46 PM CSTHAIL 0.8812 Ssw Haddam, KS
Mar 30, 1:47 PM CSTHAIL 18 N Morrowville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 8:42 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 301932
SVRTOP
KSC157-201-302015-
/O.NEW.KTOP.SV.W.0039.060330T1931Z-060330T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
131 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
  WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 215 PM CST

* AT 129 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. 
  THIS STORM WAS LOCATED 10 MILES SOUTH OF AGENDA...OR ABOUT 13 MILES
  EAST OF CONCORDIA...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AGENDA...
  HADDAM...
  MORROWVILLE...
  MAHASKA...
  HOLLENBERG...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO TENNIS BALL SIZE.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9731 3999 9698 3957 9729 3957 9735
      3966 9737 3966 9752 4000 9736 4000 9732

$$
2 follow-up statements
000 
WWUS53 KTOP 301954
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
153 PM CST THU MAR 30 2006

KSC157-201-302015-
/O.CON.KTOP.SV.W.0039.000000T0000Z-060330T2015Z/
REPUBLIC-WASHINGTON-
153 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST 
FOR NORTHEASTERN REPUBLIC COUNTIES...

AT 151 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES NORTHWEST OF HADDAM...OR ABOUT 28 MILES NORTHEAST OF
CONCORDIA...MOVING NORTH AT 55 MPH.

SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NARKA.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9731 3999 9708 3982 9735 3988 9751
      4000 9749 4000 9732

$$
000 
WWUS53 KTOP 302016
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
216 PM CST THU MAR 30 2006

KSC157-201-302026-
/O.EXP.KTOP.SV.W.0039.000000T0000Z-060330T2015Z/
REPUBLIC-WASHINGTON-
216 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
NORTHEASTERN REPUBLIC COUNTIES EXPIRED AT 215 PM CST...

AT 216 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9731 3999 9708 3982 9735 3988 9751
      4000 9749 4000 9732

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:05 AM CST, 10 hours 26 minutes earlier.

Area forecast discussion, Mar 30, 3:05 AM CST, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CST THU MAR 30 2006

.DISCUSSION...

MAIN FORECAST CONCERNS FOR TODAY ARE THE WINDS AND THE EXTENT OF THE
SEVERE WEATHER EVENT.

TODAY AND TONIGHT...VERY ACTIVE DAY ON TAP AS SURFACE LOW LOCATED IN
SOUTHWEST NEBRASKA DEEPENS AND MOVES EAST THIS AFTERNOON. SPC HAS
EASTERN KANSAS IN MODERATE RISK AREA.  LARGE SCALE ASCENT...STEEP
LAPSE RATES ALONG WITH SURFACE DEW POINTS IN THE MID AND UPPER 50S
WILL PRIME THE ATMOSPHERE THIS AFTERNOON.  FORECAST SOUNDINGS SHOW
INITIAL STORMS SHOULD BE DISCREET SUPERCELLS WITH TORNADIC POTENTIAL
GIVEN MAGNITUDE OF THE LOW LEVEL SHEAR.  EVENT SHOULD TRANSITION TO
A LINE ACROSS EASTERN KANSAS/ WESTERN MISSOURI LATE AFTERNOON TO
EARLY EVENING.  MUCH CONSIDERATION WAS GIVEN TO ISSUING A WIND
ADVISORY.  EVEN THOUGH ADVISORY CRITERIA WINDS HINGE ON SOME
CLEARING...BOUNDARY LEVEL WINDS OF 40KTS AND 850 MB WINDS OF
50-60KTS WARRANT ISSUANCE.  COLD FRONT WILL CLEAR THE AREA BY
MIDNIGHT...BRINGING AN END TO THE PRECIPITATION FOR THE MOST PART.

FRIDAY...SOME WRAP AROUND SHOWERS STILL POSSIBLE FAR NORTHEAST CWA
EARLY FRIDAY BUT GENERALLY IMPROVING CONDITIONS.  BUMPED UP
TEMPERATURES A LITTLE...LOOKS LIKE ONLY WEAK CAA ALONG WITH A
WESTERLY WIND.

SATURDAY AND SUNDAY...SOUTHWEST FLOW ALOFT CONTINUES.  MOISTURE
RETURN LOOKS TO BE A LITTLE FASTER IN THE LATEST MODEL RUNS SO HAVE
ADDED SLIGHT CHANCE POPS FOR SATURDAY IN THE SOUTHWEST CWA.  STILL
LOOKS LIKE THE BEST CHANCES THOUGH WILL COME SATURDAY NIGHT AND
SUNDAY AS SURFACE LOW DEEPENS AND MOVES ACROSS KANSAS INTO NORTHERN
MISSOURI BY SUNDAY AFTERNOON.  COULD BE LOOKING AT ANOTHER ROUND OF
SEVERE WEATHER.

MONDAY THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN LOOKS TO CONTINUE
THROUGH THE LATTER PERIOD OF THE FORECAST.  UPPER TROUGH AND SURFACE
LOW PROGGED TO PUSH OFF TO THE EAST BY EARLY MONDAY...PROVIDING FOR
A BRIEF TRANQUIL SPELL MONDAY AND EARLY TUESDAY.  SURFACE RIDGE
MOVES EAST OF THE AREA LATER TUESDAY.  THIS WILL ALLOW FOR MOISTURE
RETURN AHEAD OF NEXT H5 SHORTWAVE THAT COULD AFFECT THE AREA TUESDAY
AFTERNOON AND WEDNESDAY.  THE EC AND GFS DIFFER IN THE HANDLING OF
THIS FEATURE...WITH THE EC BEING A LITTLE SLOWER.  THOUGHT THE GOING
SLIGHT CHANCE POPS ARE STILL WARRANTED BUT THE GFS MAY BE TOO
AGGRESSIVE IN TRYING TO PUSH ENERGY INTO H5 RIDGING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL NOON FOR
NORTHCENTRAL KANSAS AND FROM NOON TO 6PM FOR NORTHEAST AND EAST
CENTRAL KANSAS.

&&
Hazardous weather outlook, Mar 30, 12:05 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1205 PM CST THU MAR 30 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-311815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1205 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA...AND SOME OF THE
STORMS WILL BE SEVERE. TORNADOES...SOME POSSIBLY LARGE AND
DEVASTATING...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS
WILL BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE MOST LIKELY
TIME FOR THUNDERSTORMS WILL BE DURING THE EARLY AND MIDDLE
AFTERNOON HOURS...WITH CHANCES DIMINISHING FROM WEST TO EAST LATE
THIS AFTERNOON AND THIS EVENING.

SUSTAINED SOUTH WINDS OF AROUND 30 MPH WITH GUSTS UP TO 45 MPH
WILL OCCUR OVER NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS RETURNS TO PORTIONS OF THE AREA FROM
SATURDAY THROUGH SUNDAY NIGHT AND FROM TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Mar 30, 1:03 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
103 PM CST THU MAR 30 2006

KSZ010>012-022>024-026-038-039-302015-
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-
WABAUNSEE-SHAWNEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
TOPEKA
103 PM CST THU MAR 30 2006

...SIGNIFICANT WEATHER ALERT FOR BROWN...JACKSON...JEFFERSON...
MARSHALL...NEMAHA...POTTAWATOMIE...RILEY...SHAWNEE AND WABAUNSEE
COUNTIES UNTIL 200 PM...

THUNDERSTORMS CONTINUE TO RAPIDLY DEVELOP ACROSS THE AREA AND WILL
CONTINUE TO DO SO FOR THE NEXT HOUR. THESE STORMS MAY QUICKLY
INTENSIFY AND ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND 40 TO
50 MPH THUNDERSTORM WIND GUSTS. A TORNADO WATCH IS IN EFFECT FOR
THIS AREA SO BE PREPARED TO TAKE COVER IN THE EVENT THAT A WARNING
IS ISSUED.
Local storm report, Mar 30, 1:11 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
111 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             6 N GLASCO              39.44N 97.84W
03/30/2006  E0.75 INCH       CLOUD              KS   TRAINED SPOTTER

            ALSO REPORTED 50 MPH WIND GUSTS.

&&

CAVANAUGH
Special weather statement, Mar 30, 1:12 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
112 PM CST THU MAR 30 2006

KSZ008-301945-
REPUBLIC-
112 PM CST THU MAR 30 2006

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY UNTIL 145 PM CST...

AT 110 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 17 MILES SOUTH OF BELLEVILLE...OR ABOUT
OVER CONCORDIA...MOVING NORTH AT 60 MPH. THE THUNDERSTORM IS CAPABLE
OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE BELLEVILLE...CUBA...
MUNDEN AND NARKA.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Local storm report, Mar 30, 1:14 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             9 E DELPHOS             39.27N 97.60W
03/30/2006  E2.50 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 30, 1:15 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             MINNEAPOLIS             39.12N 97.71W
03/30/2006  E1.75 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Mar 30, 1:23 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
123 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     ADMIRE                  38.64N 96.10W
03/30/2006  E60 MPH          LYON               KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:52 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more15 hr
Mar 30, 12:16 PM CSTSevere Thunderstorm WarningTOPCloud, Ottawa59 min
Mar 30, 12:34 PM CSTTornado WarningTOPOttawa41 min
Mar 30, 12:42 PM CSTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee48 min
Mar 30, 1:04 PM CSTTornado WarningTOPClay, Cloud41 min
Mar 30, 1:20 PM CSTSevere Thunderstorm WarningTOPOttawa55 min
Mar 30, 1:24 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee41 min
Mar 30, 1:42 PM CSTTornado WarningTOPWashington33 min
Mar 30, 1:47 PM CSTTornado WarningTOPMorris35 min
Mar 30, 1:49 PM CSTSevere Thunderstorm WarningTOPClay, Cloud41 min
Mar 30, 1:54 PM CSTSevere Thunderstorm WarningTOPBrown, Jackson66 min
Mar 30, 2:11 PM CSTTornado WarningTOPWabaunsee34 min
Mar 30, 2:13 PM CSTSevere Thunderstorm WarningTOPMarshall, Washington26 min
Mar 30, 2:22 PM CSTTornado WarningTOPDickinson, Morris38 min
Mar 30, 2:46 PM CSTSevere Thunderstorm WarningTOPGeary29 min
Mar 30, 2:57 PM CSTSevere Thunderstorm WarningTOPPottawatomie, Riley26 min
Mar 30, 3:51 PM CSTSevere Thunderstorm WarningTOPBrown, Nemaha54 min
Mar 30, 4:01 PM CSTSevere Thunderstorm WarningTOPWabaunsee44 min
Mar 30, 4:22 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee38 min
Mar 30, 4:36 PM CSTSevere Thunderstorm WarningTOPJefferson24 min
Mar 30, 4:53 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee37 min
Mar 30, 5:03 PM CSTSevere Thunderstorm WarningTOPBrown21 min
Mar 30, 5:43 PM CSTSevere Thunderstorm WarningTOPAnderson, Franklin32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.